Alert archive / Mississippi / Tornado Warnings in 2008
Tornado Warning 85, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Sep 1, 2008, 4:33 PM CDT for Hancock County, Pearl River County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2008, 4:33 PM CDT (21:33 UTC)
- Expired
- Sep 1, 2008, 5:30 PM CDT
- In force
- 57 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Hancock County, MS, Pearl River County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 3:51 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 553 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 012133
TORLIX
MSC045-109-012230-
/O.NEW.KLIX.TO.W.0085.080901T2133Z-080901T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
433 PM CDT MON SEP 1 2008
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITIES OF...WAVELAND...DIAMONDHEAD...BAY ST.
LOUIS...
PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITY OF POPLARVILLE...
* UNTIL 530 PM CDT
* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A TROPICAL SQUALL CAPABLE OF PRODUCING A TORNADO 11 MILES SOUTH
OF WAVELAND...MOVING NORTH AT 51 MPH.
* THE TORNADO WILL BE NEAR...
WAVELAND AND BAY ST. LOUIS BY 445 PM CDT...
DIAMONDHEAD BY 450 PM CDT...
KILN BY 455 PM CDT...
MCNEIL BY 520 PM CDT...
POPLARVILLE BY 530 PM CDT...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
LAT...LON 3047 8933 3036 8935 3034 8931 3030 8932
3025 8940 3019 8942 3018 8944 3018 8946
3082 8979 3083 8977 3086 8978 3087 8976
3090 8976 3091 8975 3092 8976 3092 8974
3097 8974 3102 8955
TIME...MOT...LOC 2133Z 159DEG 44KT 3017 8933
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:59 PM CDT, 34 minutes earlier.
Area forecast discussion, Sep 1, 3:59 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CDT MON SEP 1 2008
.DISCUSSION...
ALL EYES REMAIN FIXED ON GUSTAV AS IT CONTINUES TO MOVE NORTHWEST
ACROSS SOUTHERN LOUISIANA. THOUGH GUSTAV HAS BEEN DOWNGRADED TO A
CATEGORY ONE HURRICANE ON THE SAFFIR-SIMPSON SCALE...IT REMAINS A
DANGEROUS STORM. SQUALLS ASSOCIATED WITH THE STORM ARE STILL CAPABLE
OF PRODUCING ISOLATED TORNADOES...STRONG GUSTY WINDS AND VERY HEAVY
RAIN.
FOR MORE INFORMATION ON RECORDED WIND SPEEDS...STORM SURGES AND
DAMAGE...PLEASE REFER TO HURRICANE LOCAL STATEMENTS UNDER THE HEADER
HLSLIX AND PUBLIC INFORMATION STATEMENTS ISSUED UNDER THE HEADER
PNSLIX.
GUSTAV IS FORECAST TO CONTINUE MOVING NORTHWEST THROUGH LOUISIANA FOR
THE NEXT FEW DAYS...AS IT DOES SO...THE OUTER RAIN BANDS WILL
CONTINUE TO AFFECT SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI
RESULTING IN LIKELY TO CATEGORICAL POPS THROUGH WEDNESDAY. STORM
TOTAL RAINFALL IS STILL EXPECTED TO BE IN THE 6 TO 12 INCH RANGE
WITH ISOLATED AMOUNTS OF UP TO 20 INCHES POSSIBLE. THESE RAINS WILL
BE CAPABLE OF PRODUCING MODERATE TO MAJOR FLOODING ON SOME OF THE
AREA RIVERS. FOR INFORMATION REGARDING SPECIFIC RIVERS...PLEASE
REFER TO THE DAILY HYDROLOGIC STATEMENT ISSUED UNDER THE HEADER
RVSLIX.
EVEN AFTER GUSTAV MOVES OUT OF THE AREA...WINDS WILL STILL MAINTAIN
A SOUTHERLY COMPONENT ALLOWING GULF MOISTURE TO REMAIN IN THE AREA.
SHOULD SEE AT LEAST SCATTERED CONVECTION THROUGH THE WEEKEND. THERE
IS ONE CAVEAT TO THIS FORECAST. HURRICANE HANNAH IS CURRENTLY
EXPECTED TO MOVE INLAND SOMEWHERE ALONG THE GEORGIA OR SOUTH
CAROLINA COAST AND THEN TURN MORE NORTHWARD AS IT IS PICKED UP BY AN
APPROACHING TROUGH. IF HANNAH WERE TO MOVE FARTHER INLAND INTO
GEORGIA THAN CURRENTLY EXPECTED...NORTHERLY WINDS TRANSPORTING DRIER
AIR INTO THE REGION WOULD RESULT IN MUCH LOWER POPS LATE IN THE
WEEK.
&&
.AVIATION...
WINDS WILL REMAIN STRONG NEAR BTR FOR THIS EVENING...WHILE
CONDITIONS SHOULD IMPROVE AT MSY...BTR...GPT LATER TODAY.
&&
.MARINE...
WINDS AND SEAS WILL REMAIN HIGH OVER THE COASTAL WATERS THROUGH
TONIGHT. AS HURRICANE AND TROPICAL STORM WARNINGS ARE
DROPPED...SMALL CRAFT ADVISORIES ARE LIKELY TO BE REQUIRED THROUGH
TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 83 73 85 / 100 90 70 60
BTR 73 84 73 86 / 100 90 70 60
MSY 77 85 77 85 / 100 90 70 60
GPT 74 84 75 85 / 100 90 70 60
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HURRICANE WARNING FOR LAZ038-040-049-050-056>070.
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR LAZ034>040-046>050-
056>070.
HURRICANE WIND WARNING UNTIL 7 AM CDT TUESDAY FOR LAZ034>037-
046>048.
TROPICAL STORM WIND WARNING UNTIL 7 AM CDT TUESDAY FOR LAZ039.
GM...HURRICANE WARNING FOR GMZ530-550-555-570-575.
MS...HURRICANE WARNING FOR MSZ080>082.
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MSZ068>071-077-
080>082.
TROPICAL STORM WIND WARNING UNTIL 7 AM CDT TUESDAY FOR
MSZ068>071-077.
GM...HURRICANE WARNING FOR GMZ550-555-570-575.
&&
AVIATION/MARINE...25
REST OF DISCUSSION...95/DMHazardous weather outlook, Sep 1, 10:28 AM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1028 AM CDT MON SEP 1 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-021530- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1028 AM CDT MON SEP 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THE CENTER OF HURRICANE GUSTAV MADE LANDFALL NEAR COCODRIE LOUISIANA THIS MORNING. SIGNIFICANT STORM SURGE FLOODING CONTINUES TO BE A THREAT IN LOW LYING AREAS...ESPECIALLY NEAR AND TO THE EAST OF COCODRIE. HURRICANE FORCE WINDS OR WIND GUSTS ARE EXPECTED TO CONTINUE OVER MUCH OF THE AREA TODAY AND INTO TONIGHT...WITH TROPICAL STORM FORCE WIND GUSTS EXPECTED FARTHER INLAND. THERE WILL BE A THREAT OF ISOLATED TORNADOES CONTINUING INTO THIS AFTERNOON. RAINFALL TOTALS OF 6 TO 12 INCHES WILL BE POSSIBLE THROUGH TONIGHT. THIS RAIN WILL BE VERY HEAVY AT TIMES AND MAY CAUSE FLASH FLOODING...AS WELL AS MODERATE TO MAJOR FLOODING ALONG SOME RIVERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY ASSOCIATED WITH GUSTAV. IN ADDITION...HEAVY RAINFALL WILL CONTINUE TO BE A THREAT WITH STORM TOTAL RAINFALL OF NEAR 20 INCHES POSSIBLE IN SOME ISOLATED LOCATIONS. FLOODING OF RIVERS MAY CONTINUE FOR SEVERAL DAYS. THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ASKED TO CONTINUE SUPPORTING HURRICANE OPERATIONS TODAY.
In the hours before
Local storm report, Sep 1, 11:03 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1103 AM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM HURRICANE HOUMA 29.58N 90.71W
09/01/2008 TERREBONNE LA AMATEUR RADIO
TREES DOWN BLOCKING HWY 90 INTO HOUMA. WINDS ESTIMATED AT
90-95 MPH. REPORT RELAYED BY LCH.
&&
DMSpecial weather statement, Sep 1, 11:25 AM CDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1125 AM CDT MON SEP 1 2008 MSZ080-011900- HANCOCK- 1125 AM CDT MON SEP 1 2008 ...TIDE LEVELS UP ACROSS SOUTHERN HANCOCK COUNTY... AT 1100 AM...HANCOCK EMERGENCY MANAGEMENT AGENCY REPORTED A ROAD CLOSURE HIGHWAY 90 DUE TO TIDE WATER LEVELS OVER THE ROAD. IN ADDITION...OTHER ROADS ARE FLOODED ACROSS THE SOUTHERN PARTS OF HANCOCK COUNTY. TIDE DATA SITE...BAY WAVELAND YACHT CLUB...REPORTED A WATER LEVEL 8 TO 9 FEET ABOVE NORMAL. AT THIS LEVEL...A FEW HOMES AND BUSINESSES MAY FLOOD ACROSS SOUTHERN PARTS OF HANCOCK COUNTY. THE WINDS HAVE SLOWLY SHIFTED SOUTHEAST. HOWEVER...THIS FLOW WILL ONLY MAINTAIN TIDE WATER LEVELS UP ABOVE NORMAL THROUGH THIS AFTERNOON.
Local storm report, Sep 1, 11:26 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1126 AM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM STORM SURGE GULFPORT 30.39N 89.07W
09/01/2008 E0.00 FT HARRISON MS TRAINED SPOTTER
WATER CROSSING HWY 90 EAST OF THE INTERSECTION OF I-10
AND HWY 49.
&&
DMLocal storm report, Sep 1, 12:11 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1211 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM TORNADO 5 SE BATON ROUGE 30.40N 91.07W
09/01/2008 EAST BATON ROUGE LA TRAINED SPOTTER
POSSIBLE TORNADO SNAPPED 4 LARGE TREES NEAR BLUE BAYOU
WATER PARK.
&&
PGRIGSBYSpecial weather statement, Sep 1, 12:51 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1251 PM CDT MON SEP 1 2008 MSZ080-011900- HANCOCK- 1251 PM CDT MON SEP 1 2008 ...TIDE LEVELS UP ACROSS SOUTHERN HANCOCK COUNTY... AT 1240 AM...LOCAL RESIDENTS REPORTED ABOUT 5 FEET OF WATER ACROSS HIGHWAY 603 JUST OF SOUTH OF INTESTATE 10...NEAR BAYOU LA CROIX. IN ADDITION...MANY ROADS ARE FLOODED ACROSS THE SOUTHERN PARTS OF HANCOCK COUNTY...ESPECIALLY ALONG THE BACK BAY WATERS OF SAINT LOUIS BAY. TIDE DATA SITE...BAY WAVELAND YACHT CLUB...REPORTED A WATER LEVEL 8 TO 9 FEET ABOVE NORMAL. AT THIS LEVEL...A FEW HOMES AND BUSINESSES MAY FLOOD IN KILN...DIAMONDHEAD...BAY SAINT LOUIS AND OTHER NEIGHBORING CITIES. THE WINDS HAVE SLOWLY SHIFTED SOUTHEAST. HOWEVER...ADDITIONAL RAINFALL AND A SOUTHEAST WIND FLOW WILL MAINTAIN TIDE WATER LEVELS UP ABOVE NORMAL THROUGH THIS AFTERNOON.
Local storm report, Sep 1, 2:34 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
234 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HURRICANE BATON ROUGE 30.45N 91.13W
09/01/2008 EAST BATON ROUGE LA AMATEUR RADIO
TREES AND POWER LINES DOWN AT GOVERNMENT AND SOUTH
ACADIAN IN BATON ROUGE.
&&
PGRIGSBYThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:12 AM CDT | Tornado Warning | LIX | Hancock, Harrison | 33 min |
| Sep 1, 7:00 AM CDT | Tornado Warning | LIX | Hancock | 30 min |
| Sep 1, 8:20 AM CDT | Tornado Warning | LIX | Hancock | 25 min |
| Sep 1, 8:51 AM CDT | Tornado Warning | LIX | Harrison, Jackson, Pearl River | 24 min |
| Sep 1, 8:55 AM CDT | Tornado Warning | LIX | Hancock, Pearl River | 35 min |
| Sep 1, 9:14 AM CDT | Tornado Warning | LIX | Harrison, Jackson | 31 min |
| Sep 1, 9:27 AM CDT | Tornado Warning | LIX | Hancock, Pearl River | 33 min |
| Sep 1, 9:34 AM CDT | Tornado Warning | LIX | Hancock, Harrison, Pearl River | 26 min |
| Sep 1, 9:56 AM CDT | River Flood Warning | LIX | Harrison | 39 hr |
| Sep 1, 9:56 AM CDT | River Flood Warning | LIX | Harrison | 59 hr |
| Sep 1, 9:56 AM CDT | River Flood Warning | LIX | Harrison | 39 hr |
| Sep 1, 10:04 AM CDT | Tornado Warning | LIX | Hancock, Harrison, Pearl River | 26 min |
| Sep 1, 10:06 AM CDT | River Flood Warning | LIX | Hancock | 25 hr |
| Sep 1, 10:27 AM CDT | Tornado Warning | LIX | Pearl River | 33 min |
| Sep 1, 10:28 AM CDT | Tornado Warning | LIX | Harrison | 32 min |
| Sep 1, 10:47 AM CDT | Tornado Warning | LIX | Jackson | 28 min |
| Sep 1, 10:58 AM CDT | Tornado Warning | LIX | Harrison | 32 min |
| Sep 1, 11:28 AM CDT | Tornado Warning | LIX | Walthall | 32 min |
| Sep 1, 11:33 AM CDT | Tornado Warning | LIX | Harrison, Jackson | 27 min |
| Sep 1, 12:02 PM CDT | Tornado Warning | LIX | Harrison, Jackson | 58 min |
| Sep 1, 12:14 PM CDT | Tornado Warning | LIX | Pearl River | 31 min |
| Sep 1, 12:29 PM CDT | Tornado Warning | LIX | Jackson | 31 min |
| Sep 1, 12:57 PM CDT | Tornado Warning | LIX | Jackson | 33 min |
| Sep 1, 1:30 PM CDT | Tornado Warning | LIX | Jackson | 30 min |
| Sep 1, 2:00 PM CDT | Tornado Warning | LIX | Harrison, Jackson | 60 min |
| Sep 1, 4:02 PM CDT | Tornado Warning | LIX | Hancock | 28 min |
| Sep 1, 6:59 PM CDT | Tornado Warning | LIX | Amite | 31 min |
Nearby
Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.